Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Giving up
May 23, 2000

I was diagnosed in Dec. 96 - I'm female, now 53 years old. I've had cryptococcal meningitis, no other oi's, responded very well on paper to cocktail, but have been experiencing chronic GI distress - violent vomiting, and bouts of staph, and c.diff that have worn me out. Recently spent 6 weeks in the hospital, off all HIV drugs due to lactic acidosis, another staph infection, and sepsis. I recovered, but am really questioning the quality of life I return to. I'm considering stopping agressive treatment, and permitting only palliative care. My brother tells me to try to find a doctor with special expertise in HIV in women, just to get a final, second opinion. What do you think? I really can't take feeling so bad so much of the time anymore. Please respond. Thanks.

Response from Dr. Pavia

Whew. It sounds like you have been through a very rough time. You have both had one of the nastier OI's and one of the more difficult drug complications. There are times when it is the right time to stop fighting, and times where you just need a break, and to try again, with a very clear eye towards what are acceptable side effects for you.

I can't answer that question for you. Let me suggest a few things though. We can often fashion a regimen that will be well tolerated and that may make all the difference for you. And yes, there are probably differences in the way men and women respond to some drugs, but we have very few studies to answer this (Dr. Squires is one of the leaders at tackling this area). So, it may be worth another try when you are feeling ready. The other thing to think about is whether the prolonged illness and all the things you may have lost have left you depressed. Depression is frequently a complication of long illnesses. It is treatable, and tackling the depression may help you tackle other issues in your life, whether it is planning for more tough therapy, or planning for the last period of your life. Good luck, and hang in there

Andrew T. Pavia, M.D.



Previous
Hepatitis D question
Next
Buffalo Hump

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement